It's always a nice feeling to have someone validate your thinking. When I made my decision to stop taking all the new fangled crap my r-tologist was pushing on me and simply request a medication that would address MY biggest issue, which was pain, I had done my homework.
The first part of my homework had actually already been done. It consisted of YEARS of taking whatever he told me to take. The list of his recommended "fixes", as all of you know, was a long one. The side effects, the long term effects and the actual results/benefits varied from zero to unacceptably horrific.
When I DID eventually relent and try the Enbrel, I WAS amazed at how great I felt. I could do things I hadn't been able to do in years. I could walk up a flight of stairs like a normal person, I could play with my dogs on the floor and not have to crawl on hands and knees to the nearest piece of furniture to struggle to my feet. To be honest, I thought it was a miracle. I really believed I had my life back and the feeling was joyous. But about 6 month intro my use of the Enbrel, my labs began coming back with some distrubing findings. I'll spare all the lay people the exact results, but my liver was not doing well. I had also begun to experience a type of general all-over sense of not feeling well. It was nothing I could point at to the doctor and say "here is where it hurts." It was simply an unexplainable sense of KNOWING something was not right in my body and that soon morphed into an emotional feeling of unease. I realized everytime I injected myself, I had a sense of anxiety. I eventually pinpointed the trigger of that anxiety..........it was the injection. It was that epiphany which told me I needed to listen to my body and that was the last injection I ever took.
Over the next several weeks, I sat at my computer with my medical books, my notes from speaking with other PaS people, information I had received from doctors I work with at the hospital and most importantly, my own history, which was rather distubing because it read like "The Physician's Desk Reference!"
I began making a very old fashioned pro and con list. One side had every single med I had ever swallowed, had a doctor inject me with or injected myself.
The other side simply said "Narcotic."
When I had finished my little project, I was thunderstruck.
The side which contained all the new (and granted, not so new) pharmacological stew read like a chapter out of "War and Peace." Yes, there WERE things written in the "pro" columne, but what was written in the "con" colume literally took my breath away.
The side effects and POSSIBLE side effects were frightening. I realized that I had been prescribed some things that as someone with heart disease and two stents, I should NEVER have been put on. Warnings about lab results exactly like the lab results I had been getting should have raised big red flags, and yet, not a single one was EVER hoisted.
On the side listed "Narcotics," there were some warnings about not taking this medication and driving huge earth moving equipement, at least until you knew how it affected you. That it could cause tiredness. That some dizziness was expected when first adjusting to this medication.To use EXTREME caution if you drank alcohol as the effect could be intensified. And the worst possibility was that this medication COULD become habit forming.
When I held these two lists side by side, my decision was a no brainer.
Yes, I was VERY aware that a narcotic pain killer was NOT going to help my ROM one whit. It was NOT going to stop further joint damage. It would NOT do anything for the inflamation. It would NOT do a great many things. What it WOULD do is block the worst of the pain. And it would do that without destroying my liver, (and Lord knows what else) in the process. (And I am aware that virtually all meds are metabolized by the liver, so there WAS the inevitable warning to have your liver checked periodically) But you'll find that warning on your bottle of Advil as well.
As Marie stated so well, AS A PROFESSIONAL.........." People who are responsibly taking narcotics for REAL chronic pain do not become addicts. Vicodin does not create the loopy high when taken as prescribed."
As I said in my OP regarding the pain of PaS, I've lived with it for so long without the benefits of ANY kind of pain relief, with the exception of good old Bayer aspirin, I may be a bit too old school for many of you. Or you find my stance rather stupid in the face of all these new advances which promise so very much. You may wonder why I am not eager to take and/or inject something that may or MAY NOT, slow joint damage. (Do your own homework here rather than just buy into what they tell you on the TV commercial) The only defense I will offer is that at some point, we must all draw our own personal lines in the sand regarding the risks we are willing to take.
At this precise moment in time, I am content to be able to control the level of my pain. After 40+ years, my pain threshold is extremely high. A level that may send some people screaming to the ER will find me just reaching for my bottle of aspirin. The narcotics will be here when a flare knocks me on my ass, which they still do. I have absolutely no intention of taking them in any other situation.
I am only 62 and I do NOT see that as old by any stretch of the imagination. But it's old enough that I've seen younger people who have grown up with the belief that ANY pain is unacceptable and should be immediately banished by ANY means. Perhaps it DOES take a number of trips around the block to accept that life is NOT a pain free ride for anyone.
I do want to say again that these are just MY opinions and that I have absolutely no issues with what anybody else feels they need to do to handle their PaS. It is such a personal decision.
I would like to ask the above poster, Frances, if you have done any research on the gaba your doc has put you on? Do you understand the issues this medication is primarily meant to address? If you are dealing with the JOINT pain of PaS, Gabapentin is going to do virtually nothing for you.........although it seems to be helping you sleep better, I just don't see adding this powerful medication if you are not suffering from fibro type pain. There is NO mistaking the pain of PaS from the pain of fibro.
But...........MY opinion means squat. It's YOUR pain and it's YOUR line in the sand. I just don't want you to EVER be afraid to question anyone, and that includes all your learned doctors and specialists, about the drugs they want you to take.